Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS San Diego, CA

August 29, 2013Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 29, 2013, 2:56 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 2:56 PM PDT (21:56 UTC)
Expired
Aug 29, 2013, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 32 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:08 PM PDTFLASH FLOODRiverside, CA60 FREEWAY FLOODED...WITH 4 TO 5 VEHICLES STUCK IN FLOOD WATERS UNDER THE MARKET OVERPASS. ONE MOTORIST IS REPORTING THAT THE FLOOD WATERS ARE MOVING HIS VEHICLE.
Aug 29, 3:29 PM PDTFLASH FLOOD3 Ese Rubidoux, CAHIGHWAY 91, LANES 2, 3, AND 4 FLOODED, WITH VEHICLES FLOODED OUT AND SLIDING.
Aug 29, 4:54 PM PDTFLOOD2 Nne Riverside, CARIVERSIDE CITY COLLEGE HAS CANCELLED CLASSES DUE TO FLOODING AT THE LANDIS PERFORMING ARTS CENTER AND THE CAMPUS QUADRANGLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WGUS56 KSGX 292156
FFWSGX
CAC065-071-300100-
/O.NEW.KSGX.FF.W.0046.130829T2156Z-130830T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...RIVERSIDE...MORENO VALLEY...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...FONTANA...

* UNTIL 600 PM PDT

* AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS OVER RUBIDOUX...RIVERSIDE...HIGHGROVE...AND RIALTO 
  WHICH WILL LIKELY PRODUCE FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAYS 
  60...91...215...INTERSTATE 10...RANCHO CUCAMONGA...
  MUSCOY...LOMA LINDA...COLTON AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3415 11759 3419 11731 3393 11719 3386 11755

$$

HARRISON
2 follow-up statements
114 
WGUS76 KSGX 292234
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
334 PM PDT THU AUG 29 2013

CAC065-071-300100-
/O.CON.KSGX.FF.W.0046.000000T0000Z-130830T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
334 PM PDT THU AUG 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE RUBIDOUX AND RIVERSIDE CITY 
AREAS...INCLUDING FREEWAYS 215...91...60...10 AND 210. CALIFORNIA 
HIGHWAY PATROL REPORTED SEVERAL VEHICLES STRANDED...TRAFFIC 
STOPPED...AND A LARGE TREE DOWN. ALSO...A MOTORIST REPORTED THAT 
WATER IS MOVING HIS VEHICLE ON HIGHWAY 60. THIS IS A DANGEROUS
SITUATION AND FLOODING IS LIKELY TO CONTINUE THROUGH AT LEAST 6 PM.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
BERNARDINO...RIALTO...RANCHO CUCAMONGA...MUSCOY...LOMA LINDA...
FONTANA...COLTON AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3415 11759 3419 11731 3393 11719 3386 11755

$$

HARRISON
396 
WGUS76 KSGX 300055
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PDT THU AUG 29 2013

CAC065-071-300104-
/O.EXP.KSGX.FF.W.0046.000000T0000Z-130830T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
555 PM PDT THU AUG 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTHWESTERN
SAN BERNARDINO AND NORTHWESTERN RIVERSIDE COUNTIES...

HEAVY RAINS HAVE ENDED OVER THE RUBIDOUX AND RIVERSIDE CITY AREA...AND
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...SOME ROADS
REMAIN FLOODED...AND DRIVERS SHOULD USE CAUTION AND AVOID DRIVING 
THROUGH FLOODED ROADS. 

LAT...LON 3415 11759 3419 11731 3393 11719 3386 11755

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:20 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 29, 1:20 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT THU AUG 29 2013

.SYNOPSIS...
A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL
STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE
WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY AND MAY LINGER
OVERNIGHT BEFORE REDEVELOPING BACK OVER THE MOUNTAINS AND DESERTS ON
FRIDAY. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS
WILL BE ABUNDANT THROUGH FRIDAY...THEN GRADUALLY THIN SATURDAY AS
A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A
MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW
BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

NUMEROUS SHOWERS AND THUNDERSTORMS WERE IN PROGRESS EARLY THIS
AFTERNOON OVER AREAS OF THE CWA. EASTERLY FLOW ALOFT HAD ALLOWED
SOME TO MOVE WESTWARD OVER THE VALLEYS TOWARD THE COAST. SFC
PRESSURE GRADIENTS WERE NEUTRAL TO THE DESERTS SO THERE WAS LITTLE
SEA BREEZE. SFC WINDS WERE EASTERLY AT 10-20 MPH OVER THE FAR INLAND
PORTIONS OF THE SAN DIEGO COUNTY VALLEYS SUPPORTING SFC CONVERGENCE
IN THE VALLEYS. IT WAS WARM AND QUITE HUMID WITH TEMPS IN THE 80S
AND 90S AND DEWPOINTS WELL INTO THE 60S WEST OF THE MTNS AND IN THE
70S IN THE LOWER DESERTS.

THE VERY HIGH PW OVER THE DESERTS SUPPORT VERY HEAVY RAINFALL RATES
IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR
ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY
OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE
ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE
ABUNDANCE OF HIGHER CLOUDS. CONVECTION HAS BEEN ACTIVE ALL MORNING
OVER NORTHERN BAJA...AND WAS SPREADING NW INTO THE LOWER DESERTS AT
1 PM PDT THE CWA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS
EVENING FOR THE DESERTS...MOUNTAINS...AND VALLEYS. PLEASE SEE
LAXFFASGX.

MODELS ARE TRACKING...AND WATER VAPOR IMAGERY CONFIRMS A WEAK
TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY
OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT
AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME
MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING
THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION MAY BE
SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE
IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH
DECREASING CHANCES OF PRECIP INTO LABOR DAY.

THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF
THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS
IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE
WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES
OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY
IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT
OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO
BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE
ALOFT...LIMITED INLAND PENETRATION.

&&

.AVIATION...
282000Z...THROUGH 30/0100 UTC NUMEROUS SHRA WITH VSBY 4-6SM SCT TSTM
WITH VSBY 2SM +SHRA GR...SCT BASES 2000 FT MSL...BKN BASES 6000 FT
MSL...BKN-OVC LAYERS BETWEEN 10000-30000 FT MSL...ISOLD TOPS TO
FL500...FRZLVL 15000 FT MSL. MOGR MIXED ICG. MTNS OBSCD IN CLDS/WX.

AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER
WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN
10000 AND 25000 FT MSL.

&&

.MARINE...
THUNDERSTORMS HAVE BEGUN TO PUSH OFFSHORE SOUTH OF THE MOUTH OF THE
TIJUANA RIVER...EXPECTED TO BE OFFSHORE FROM SAN MATEO POINT
SOUTHWARD BY 1800 PDT THIS EVENING. OUTFLOW BOUNDARIES COLLIDING
WITH THE WANING SEA BREEZE MAY REGENERATE THUNDERSTORMS THROUGH
SUNSET...THEN INTERACTION BETWEEN SUBSEQUENT CELLS OUTFLOW
BOUNDARIES COLLIDING WITH THE SYNOPTIC SCALE SOUTHEAST FLOW MAY
CONTINUE THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. HAVE ISSUED A
MARINE WEATHER STATEMENT WHICH IS VALID THROUGH 11AM FRIDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS.

PUBLIC...JAD
AVIATION...BALFOUR
SEVERE WEATHER...HARRISON/TARDY/JJT
Hazardous weather outlook, Aug 29, 12:30 PM PDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PDT THU AUG 29 2013

CAZ048-050-055-056-058-060>062-300200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE
COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1230 PM PDT THU AUG 29 2013

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF
AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA.

JAD

In the hours before

Local storm report, Aug 29, 2:33 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT THU AUG 29 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      7 N BIG BEAR CITY       34.37N 116.87W
08/29/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            WATER OVER HIGHWAY 18, ESTIMATED BY THE
            SPOTTER TO BE 50FT WIDE AND +2FT DEEP. FLOW
            WAS CARRYING BOULDERS ACROSS THE ROAD.

&&

IRIS SYSTEM
Local storm report, Aug 29, 2:40 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            7 SE LUCERNE VALLEY     34.37N 116.87W
08/29/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A LITTLE OVER ONE INCH OF RAIN IN 20 MINUTES. WATER IS
            APPROXIMATELY 3 INCHES DEEP ON THE ROADS.

0140 PM     HAIL             7 SE LUCERNE VALLEY     34.37N 116.87W
08/29/2013  M0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            DIME SIZE HAIL OBSERVED NEAR LUCERNE VALLEY.

&&

TSTALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:25 PM PDTFlash Flood WarningSGXSan Bernardino5 hr
Aug 29, 1:02 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 29, 1:29 PM PDTFlash Flood WarningSGXRiverside, San Bernardino5 hr
Aug 29, 1:36 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 29, 1:38 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 29, 2:38 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Aug 29, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino24 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.